Thrombocytopenia secondary to high valproate levels in children with epilepsy

M. R. Delgado, A. R. Riela, J. Mills, R. Browne, E. S. Roach

Research output: Contribution to journalArticle

82 Citations (Scopus)

Abstract

We reviewed the frequency of valproate-induced thrombocytopenia in children with epilepsy in our institution. Sixty-four (21%) of 306 children taking valproate developed thrombocytopenia. Thirty-two of these 64 patients had at least one platelet count lower than 100 x 103/mm3. Eight patients developed signs of bleeding. Low platelet levels were typically noted in patients with serum valproate levels of over 140 μg/mL, and reduction of the medication dose usually resulted in a prompt increase in the number of platelets. Only one patient developed thrombocytopenia unrelated to high serum drug levels, and her platelet count did not improve until the drug was discontinued. Neither the age of the patient nor the use of additional antiepileptic medication correlated with the platelet count. However, duration of valproate use was related. These data suggest that, although valproate may cause thrombocytopenia via more than one mechanism, by far the most common factor is the presence of high valproate levels. Thus, the medication can be safely lowered in most patients with thrombocytopenia rather than discontinued altogether. Platelet counts should probably be monitored more carefully in patients known to have higher drug levels.

Original languageEnglish (US)
Pages (from-to)311-314
Number of pages4
JournalJournal of Child Neurology
Volume9
Issue number3
StatePublished - 1994

Fingerprint

Valproic Acid
Thrombocytopenia
Epilepsy
Platelet Count
Pharmaceutical Preparations
Serum
Anticonvulsants
Blood Platelets
Hemorrhage

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health

Cite this

Delgado, M. R., Riela, A. R., Mills, J., Browne, R., & Roach, E. S. (1994). Thrombocytopenia secondary to high valproate levels in children with epilepsy. Journal of Child Neurology, 9(3), 311-314.

Thrombocytopenia secondary to high valproate levels in children with epilepsy. / Delgado, M. R.; Riela, A. R.; Mills, J.; Browne, R.; Roach, E. S.

In: Journal of Child Neurology, Vol. 9, No. 3, 1994, p. 311-314.

Research output: Contribution to journalArticle

Delgado, MR, Riela, AR, Mills, J, Browne, R & Roach, ES 1994, 'Thrombocytopenia secondary to high valproate levels in children with epilepsy', Journal of Child Neurology, vol. 9, no. 3, pp. 311-314.
Delgado, M. R. ; Riela, A. R. ; Mills, J. ; Browne, R. ; Roach, E. S. / Thrombocytopenia secondary to high valproate levels in children with epilepsy. In: Journal of Child Neurology. 1994 ; Vol. 9, No. 3. pp. 311-314.
@article{e883ec19f1954a579b77db8e241d5cbb,
title = "Thrombocytopenia secondary to high valproate levels in children with epilepsy",
abstract = "We reviewed the frequency of valproate-induced thrombocytopenia in children with epilepsy in our institution. Sixty-four (21{\%}) of 306 children taking valproate developed thrombocytopenia. Thirty-two of these 64 patients had at least one platelet count lower than 100 x 103/mm3. Eight patients developed signs of bleeding. Low platelet levels were typically noted in patients with serum valproate levels of over 140 μg/mL, and reduction of the medication dose usually resulted in a prompt increase in the number of platelets. Only one patient developed thrombocytopenia unrelated to high serum drug levels, and her platelet count did not improve until the drug was discontinued. Neither the age of the patient nor the use of additional antiepileptic medication correlated with the platelet count. However, duration of valproate use was related. These data suggest that, although valproate may cause thrombocytopenia via more than one mechanism, by far the most common factor is the presence of high valproate levels. Thus, the medication can be safely lowered in most patients with thrombocytopenia rather than discontinued altogether. Platelet counts should probably be monitored more carefully in patients known to have higher drug levels.",
author = "Delgado, {M. R.} and Riela, {A. R.} and J. Mills and R. Browne and Roach, {E. S.}",
year = "1994",
language = "English (US)",
volume = "9",
pages = "311--314",
journal = "Journal of Child Neurology",
issn = "0883-0738",
publisher = "SAGE Publications Inc.",
number = "3",

}

TY - JOUR

T1 - Thrombocytopenia secondary to high valproate levels in children with epilepsy

AU - Delgado, M. R.

AU - Riela, A. R.

AU - Mills, J.

AU - Browne, R.

AU - Roach, E. S.

PY - 1994

Y1 - 1994

N2 - We reviewed the frequency of valproate-induced thrombocytopenia in children with epilepsy in our institution. Sixty-four (21%) of 306 children taking valproate developed thrombocytopenia. Thirty-two of these 64 patients had at least one platelet count lower than 100 x 103/mm3. Eight patients developed signs of bleeding. Low platelet levels were typically noted in patients with serum valproate levels of over 140 μg/mL, and reduction of the medication dose usually resulted in a prompt increase in the number of platelets. Only one patient developed thrombocytopenia unrelated to high serum drug levels, and her platelet count did not improve until the drug was discontinued. Neither the age of the patient nor the use of additional antiepileptic medication correlated with the platelet count. However, duration of valproate use was related. These data suggest that, although valproate may cause thrombocytopenia via more than one mechanism, by far the most common factor is the presence of high valproate levels. Thus, the medication can be safely lowered in most patients with thrombocytopenia rather than discontinued altogether. Platelet counts should probably be monitored more carefully in patients known to have higher drug levels.

AB - We reviewed the frequency of valproate-induced thrombocytopenia in children with epilepsy in our institution. Sixty-four (21%) of 306 children taking valproate developed thrombocytopenia. Thirty-two of these 64 patients had at least one platelet count lower than 100 x 103/mm3. Eight patients developed signs of bleeding. Low platelet levels were typically noted in patients with serum valproate levels of over 140 μg/mL, and reduction of the medication dose usually resulted in a prompt increase in the number of platelets. Only one patient developed thrombocytopenia unrelated to high serum drug levels, and her platelet count did not improve until the drug was discontinued. Neither the age of the patient nor the use of additional antiepileptic medication correlated with the platelet count. However, duration of valproate use was related. These data suggest that, although valproate may cause thrombocytopenia via more than one mechanism, by far the most common factor is the presence of high valproate levels. Thus, the medication can be safely lowered in most patients with thrombocytopenia rather than discontinued altogether. Platelet counts should probably be monitored more carefully in patients known to have higher drug levels.

UR - http://www.scopus.com/inward/record.url?scp=0028133543&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028133543&partnerID=8YFLogxK

M3 - Article

VL - 9

SP - 311

EP - 314

JO - Journal of Child Neurology

JF - Journal of Child Neurology

SN - 0883-0738

IS - 3

ER -